Does Whey Protein Interact with Warfarin?

Publication Date: 
Thu, 05/01/2014
By: Alere Staff

Protein shakes are often used as a supplement to aid in weight loss or to help increase protein intake for muscle growth. If you take warfarin, you may wonder if a dietary supplement, such as whey protein, is okay to add to your diet. The answer can depend on the type of whey protein you plan to take.

The USDA tested whey protein is low in vitamin K.1 But, depending on the type or brand of whey protein you choose, vitamin K content could vary. When you are looking for a whey protein supplement, check the nutrition label to ensure there is a low amount or no vitamin K included.

Although the label may state that vitamin K is present in the whey supplement, it may be listed as a percentage (%). If this is the case, it’s a good idea is to determine the supplement that best suits your needs, write down the nutrition information, and go over it with your doctor to make sure it’s safe for you to take.

It is important to tell your doctor all of the over-the-counter medications, supplements, and prescription medications you are taking. Also tell your doctor if there have been any recent changes in the foods you eat or the beverages you drink. Enjoying a healthy diet and participating in an active lifestyle while on warfarin can be achieved by talking with your doctor to make sure that supplements and foods you have an interest in do not interfere with your warfarin. 

  1. U.S. Department of Agriculture, Agricultural Research Service. 2004. USDA National Nutrient Database for Standard Reference, Release 17. Nutrient Data Laboratory Home Page, http://www.nal.usda.gov/fnic/foodcomp.